Virginia, 2016Flooding in Virginia, October 8 to 13, 2016
October 8 to 13, 2016 · NWS AKQ · 16 events in 16 counties and zones
The combination of a cold front moving through the Mid Atlantic and Post Tropical Cyclone Matthew tracking northeast just off the North Carolina and Virginia coasts, produced heavy rain which caused flooding across much of southeast Virginia from late Saturday afternoon, October 8th into Thursday afternoon, October 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55 million
- Crop damage
- $2.3 million
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a cold front moving through the Mid Atlantic and Post Tropical Cyclone Matthew tracking northeast just off the North Carolina and Virginia coasts, produced heavy rain which caused flooding across much of southeast Virginia from late Saturday afternoon, October 8th into Thursday afternoon, October 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Oct 8, 3:14 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Oct 8, 3:14 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
414 PM EDT Sat Oct 8 2016
.SYNOPSIS...
Hurricane Matthew is forecast to weaken as it lifts northeast
along the Coastal Carolinas through tonight...then drift
southeast well off the coast during Sunday. Meanwhile, a cold
front will cross our region tonight and help steer Matthew east
then southeast and away from the coast through Sunday. Cool high
pressure then builds in from the northwest early next week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Latest position of Hurricane Matthew was just SSW of Myrtle
Beach, and NHC indicated that Matthew made landfall late this
morning near the Cape Romain NWR in SC. Regional Radar mosaic
indicating an expansive pcpn shield extending along and NW from
the center of Matthew, with areas of heavier showers persisting
acrs the VA piedmont at midday, as h85-7 ESE flow continues to
focus moisture across the Carolinas and up into the piedmont.
HRRR/RAP depiction of Hurricane Matthew continues to indicate a
slow NNE movement along or just off the SC/SE NC coasts this
afternoon into tonight, with a strong slug of moisture arriving
during this period. Modeled strong frontogenetic forcing that has
yielded prolific rainfall totals to the south across the Carolinas
this afternoon begins to nudge NE now through after 06z/2am edt
tonight, as the center of Matthew interacts further with upper
troughing aloft. Have continued to include rain heavily at times
wording thru this evening inland. Heavy rainfall will pivot
toward the coast late this aftn as Matthew lifts offshore of the
Crystal Coast area, with the axis of heavy rainfall still expected
to be concentrated acrs SE VA into NE NC tonight, lifting N to
also include the Eastern Shore after midnight late this evening.
QPF totals have been nudged upward and clusters nicely with the
Time lagged HRRR/WPC and NSSL NCAR WRF...Rainfall forecast
includes 1-2" for RIC metro, 2-4" for coastal E VA/Lower Eastern
Shore...and 5-8+" over SE VA/NE NC.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Continued clearing trend through the day from W-SW to NE on
Sunday...and Rain will end from west to east Sunday morning thru
mid- aftn. Winds will be strongest over Coastal sections, w/high
res indicating 3-hr pressure falls on the order of 5-6/mb. Still
getting peak wing gusts averaging 20-30 mph inland, 35-45 mph
coastal sections and up to 60 mph VA Beach/Outer Banks Currituck
and along the northern shores of the Albemarle Sound, mainly after
midnight tonight thru Sunday aftn. Have hoisted a high wind
warning over southeastern tier of counties from Bertie over to
Currituck/VB/Northampton. Expanded Wind Advisory to include the
remainder of Hampton Roads/Peninsula and lower VA Ern Shore into
NE NC. High pressure begins to build into the area Sun night thru
Mon for dry wx all areas and a mainly clear sky (some additional
clouds linger along the coast). Tight pressure gradient will
linger Sun night into Mon, especially along the immediate coast
where winds will remain elevated. Highs on Sun in the upr 60s to
near 70. Lows Sun ngt ranging fm the mid 40s to mid 50s. Highs on
Mon in the 60s. Please refer to the National Hurricane Center for
the latest information on Matthew.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
High pressure builds over the Mid Atlantic States early in the week.
Another cold front moves through late Thursday mainly as a dry
frontal passage. The next high pressure builds in Friday and
Saturday. A progressive pattern is indicated in the upper levels
with weak short waves. Surface winds will be from the north or
northeast most of the week.
The long term begins Sunday night with precipitation ending far
southeast portions by Midnight. Mainly dry weather is expected
Monday through Saturday. Onshore flow will produce a moist layer at
around 15 hundred to 3 thousand feet Tuesday and Wednesday. There
will be a slight chance for showers Wednesday toward the coast.
Cold air advection will lower temperatures at 925 millibars to around
5C Monday morning which will lower temperatures from the previous
forecast a few degrees. Also lowered temperatures a few degrees
Tuesday and Wednesday due to cloud cover when low level temperatures
slowly warm.
High temperatures Monday will be much cooler than those of recent
days with readings in the low to mid 60s. Temperatures increase a
few degrees Tuesday and Wednesday with highs Wednesday in the mid
60s in the Piedmont to around 70 toward the coast. The warmest day
of the week is expected to be Thursday with highs in the low to mid
70s. Highs lower to between 65 and 70 Friday and Saturday behind the
next front. Lows in the mid 40s Piedmont to mid 50s near the coast
Monday and Tuesday mornings will be mainly in the 50s to near 60
Wednesday through Friday mornings and then lowers a few degrees for
Saturday morning.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Hurricane Matthew is just inland over SE SC. Very heavy rain
is moving over the Carolinas into Va and all TAF sites will be
affected by moderate to heavy rain over the TAF period. The
storm is expected to lift to just off the NC before curling east
and out to sea by Sunday morning. Gusty winds, heavy rain, and
MVFR/IFR conditions will dominate through the TAF period. Gusts up
to 35-40 kt will be possible for ECG/ORF.
OUTLOOK...The wx will improve slowly fm NW to SE during Sun with
rain ending ESE portions in the aftn. High pressure and fair wx
returns Sun night thru mid week.
&&
.MARINE...
Short Term /Through Tuesday/...
To be updated shortly.
Long Term /Tuesday through Saturday/...
Seas will be elevated with winds generally from the north
and northeast through the week. With high pressure to our north
and a stationary front well to the southeast of the area...seas
will remain in the 5 to 7 feet range in the coastal waters and
waves from 3 to 4 ft in the mouth of the Bay through midday
Wednesday. Seas subside a little through Thursday night and then
build again behind the next front Friday.
&&
.TIDES/COASTAL FLOODING...
Tidal departures are averaging 0.5-0.8ft above normal early this
morning and this should continue through the next high tide cycle
today, with no minor flooding expected. Anomalies trend back up
this evening and Sunday, and another round of Coastal Flood
headlines have been issued. Regardless of the track of Matthew,
a strong northerly wind is expected to develop this evening into
Sunday night with tightening pressure gradient between high
pressure to the n and the tropical cyclone Matthew to the south.
Latest ESTOFS/ETSS each depict the potential for 2.0-2.5ft tidal
anomalies late tonight into Sunday from the lwr Bay to coastal se
VA/ne NC. This has the potential to produce high end minor to
moderate coastal flooding for the lwr Bay to VA Beach, with major
flooding possible for the nrn Outer Banks. A coastal flood
advisory has been issued for the early Sunday morning high tide
for areas adjacent to the lwr Bay and James River including tidal
forecast point at Sewells Point and Jamestown. The higher
astronomical tide occurs Sunday afternoon and this should combine
with the highest surge bringing the potential for moderate
flooding, with major possible for the nrn Outer Banks. A coastal
flood watch has been issued to account for this. Have opted not to
extend the watch up the James River given that the wind will be
north as opposed to ne.
High seas will build to 8-10ft nearshore by Saturday night...have
issued High Surf Advisory for VA Beach/Northern OBX. Will likely
need to add Eastern Shore Atlantic coastal zones with forecast
issuance today, with seas likely building across northern zones
later Sun into Monday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Sunday afternoon for MDZ021>025.
Wind Advisory until 6 PM EDT Sunday for MDZ021>025.
High Surf Advisory until 6 AM EDT Monday for MDZ025.
NC...Flash Flood Watch through Sunday afternoon for NCZ012>017-
030>032-102.
Wind Advisory until 6 PM EDT Sunday for NCZ012>014.
High Wind Warning until 6 PM EDT Sunday for NCZ015>017-030>032-
102.
Coastal Flood Watch from Sunday morning through Sunday
afternoon for NCZ102.
High Surf Advisory until 8 PM EDT Monday for NCZ102.
VA...Flash Flood Watch through Sunday afternoon for VAZ077-078-
084>090-092-093-095>100-523>525.
Coastal Flood Advisory from 3 AM to 9 AM EDT Sunday for VAZ089-
090-093-524.
Wind Advisory until 6 PM EDT Sunday for VAZ077-078-084>087-092-
093-096-097-099-523>525.
High Wind Warning until 6 PM EDT Sunday for VAZ095-098-100.
Coastal Flood Watch from Sunday morning through Sunday
afternoon for VAZ095-097-098.
Coastal Flood Advisory from midnight tonight to 6 AM EDT
Sunday for VAZ095>097-525.
High Surf Advisory until 8 PM EDT Monday for VAZ098.
High Surf Advisory until 6 AM EDT Monday for VAZ099-100.
MARINE...Storm Warning until 6 PM EDT Sunday for ANZ632-634-652-654.
Storm Warning until 10 PM EDT Sunday for ANZ633-656-658.
Gale Warning until 10 AM EDT Monday for ANZ650.
Gale Warning until 4 AM EDT Monday for ANZ630-631-635>637.
Gale Warning until 10 PM EDT Sunday for ANZ638.
&&
SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAS/MAM
LONG TERM...LSA
AVIATION...JEF
MARINE...AJZ/BMD
TIDES/COASTAL FLOODING...Hazardous weather outlook, Oct 8, 2:41 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
341 PM EDT SAT OCT 8 2016
MDZ021>025-NCZ012>014-VAZ077-078-084>087-092-099-523-091945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON-HERTFORD-GATES-NORTHUMBERLAND-LANCASTER-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SOUTHAMPTON-ACCOMACK-YORK-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...EASTERN VIRGINIA AND
SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL REPORTS...AS WELL AS
REPORTS OF DOWNED TREES... POWER LINES...PROPERTY DAMAGE...OR
MEASURED WIND GUSTS ABOVE 40 MPH TO THE NATIONAL WEATHER SERVICE
IN WAKEFIELD.
NCZ102-VAZ098-091945-
EASTERN CURRITUCK-VIRGINIA BEACH-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT SUNDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT
MONDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HIGH WIND WARNING.
HIGH SURF ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HIGH WIND WARNING.
HIGH SURF ADVISORY.
COASTAL FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL REPORTS...AS WELL AS
REPORTS OF DOWNED TREES... POWER LINES...PROPERTY DAMAGE...OR
MEASURED WIND GUSTS ABOVE 40 MPH TO THE NATIONAL WEATHER SERVICE
IN WAKEFIELD.
NCZ015>017-030>032-VAZ100-091945-
PASQUOTANK-CAMDEN-WESTERN CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
NORTHAMPTON-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND
EASTERN VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HIGH WIND WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL REPORTS...AS WELL AS
REPORTS OF DOWNED TREES... POWER LINES...PROPERTY DAMAGE...OR
MEASURED WIND GUSTS ABOVE 40 MPH TO THE NATIONAL WEATHER SERVICE
IN WAKEFIELD.
VAZ048-060>062-064>069-075-076-079>083-509>522-091945-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
341 PM EDT SAT OCT 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA AND SOUTH CENTRAL
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HURRICANE MATTHEW IS FORECAST TO MOVE NORTHEAST OFF THE COASTAL
CAROLINAS TONIGHT. THE BIGGEST IMPACTS ARE EXPECTED ACROSS
HAMPTON ROADS INTO NORTHEAST NORTH CAROLINA. HOWEVER...EXPECT
PERIODS OF HEAVY RAINFALL AND GUSTY WINDS ACROSS THE OUTLOOK AREA.
PLEASE MONITOR THE FORECAST FROM THE NATIONAL HURRICANE CENTER
FOR THE LATEST INFORMATION ON MATTHEW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL REPORTS...AS WELL AS
REPORTS OF DOWNED TREES... POWER LINES...PROPERTY DAMAGE...OR
MEASURED WIND GUSTS ABOVE 40 MPH TO THE NATIONAL WEATHER SERVICE
IN WAKEFIELD.
VAZ093-524-091945-
ISLE OF WIGHT-NEWPORT NEWS-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
COASTAL FLOOD ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL REPORTS...AS WELL AS
REPORTS OF DOWNED TREES... POWER LINES...PROPERTY DAMAGE...OR
MEASURED WIND GUSTS ABOVE 40 MPH TO THE NATIONAL WEATHER SERVICE
IN WAKEFIELD.
VAZ096-525-091945-
SUFFOLK-HAMPTON/POQUOSON-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ089-090-091945-
SURRY-JAMES CITY-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
COASTAL FLOOD ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ088-091945-
SUSSEX-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ097-091945-
CHESAPEAKE-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EDT SUNDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
COASTAL FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ095-091945-
NORFOLK/PORTSMOUTH-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EDT SUNDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HIGH WIND WARNING.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HIGH WIND WARNING.
COASTAL FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Suffolk (C)
- When
- October 8, 4:30 PM EST to October 13, 2:30 PM EST
- Where
- Suffolk (C) County, 3.95 mi WSW of Cleopus to 1.36 mi E of Whaleyville Arpt
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Law Enforcement
- Coordinates
- 36.563, -76.888
Heavy rain caused an extended period of significant flooding across much of the county. Numerous roads were impassable or closed for several days, and many homes and businesses were impacted.
Flood, Isle of Wight
- When
- October 8, 4:30 PM EST to October 13, 2:30 PM EST
- Where
- Isle of Wight County, 1.56 mi S of Rushmere to 4.15 mi NE of Bartlett
- Cause
- Heavy Rain
- Property damage
- $1.2 million
- Crop damage
- $1.5 million
- Reported by
- Law Enforcement
- Coordinates
- 37.047, -76.668
Heavy rain caused an extended period of significant flooding across much of the county. Numerous roads were impassable or closed for several days, and many homes and businesses were impacted.
Flood, Southampton
- When
- October 8, 4:30 PM EST to October 13, 2:30 PM EST
- Where
- Southampton County, Branchville to 3.7 mi S of Joyner
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Law Enforcement
- Coordinates
- 36.570, -77.250
Heavy rain caused an extended period of significant flooding across much of the county. Numerous roads were impassable or closed for several days, and many homes and businesses were impacted.
Flood, Franklin (C)
- When
- October 8, 4:30 PM EST to October 13, 2:30 PM EST
- Where
- Franklin (C) County, Franklin to 0.78 mi W of Franklin
- Cause
- Heavy Rain
- Property damage
- $450,000
- Reported by
- Law Enforcement
- Coordinates
- 36.670, -76.920
Heavy rain caused an extended period of significant flooding across much of the city. Numerous roads were impassable or closed for several days, and many homes and businesses were impacted.
Flood, Greensville
- When
- October 8, 4:30 PM EST to October 13, 2:30 PM EST
- Where
- Greensville County, Barley to 2.56 mi S of Pleasant Shade
- Cause
- Heavy Rain
- Property damage
- $450,000
- Reported by
- Law Enforcement
- Coordinates
- 36.570, -77.720
Heavy rain caused an extended period of significant flooding across much of the county. Numerous roads were impassable or closed for several days, and many homes and businesses were impacted.
Flood, Emporia
- When
- October 8, 4:30 PM EST to October 13, 2:30 PM EST
- Where
- Emporia County, Emporia to 1.06 mi N of Emporia
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 36.680, -77.530
Heavy rain caused an extended period of significant flooding across much of the city. Numerous roads were impassable or closed for several days, and many homes and businesses were impacted.
Flood, Chesapeake (C)
- When
- October 8, 5:30 PM EST to October 13, 2:30 PM EST
- Where
- Chesapeake (C) County, 1.29 mi SSW of Bowers Hill to 2.74 mi SSW of Wallaceton
- Cause
- Heavy Rain
- Property damage
- $20 million
- Crop damage
- $800,000
- Reported by
- Law Enforcement
- Coordinates
- 36.763, -76.410
Heavy rain caused an extended period of significant flooding across much of the county. Numerous roads were impassable or closed for several days, and many homes and businesses were impacted.
Flood, Norfolk (C)
- When
- October 8, 5:30 PM EST to October 13, 2:30 PM EST
- Where
- Norfolk (C) County, 2.18 mi WSW of Norfolk to 2.08 mi ESE of Norfolk
- Cause
- Heavy Rain
- Property damage
- $19 million
- Reported by
- Law Enforcement
- Coordinates
- 36.854, -76.304
Heavy rain caused an extended period of significant flooding across much of the city. Numerous roads were impassable or closed for several days, and many homes and businesses were impacted.
Flood, Portsmouth (C)
- When
- October 8, 5:30 PM EST to October 13, 2:30 PM EST
- Where
- Portsmouth (C) County, 1.86 mi NW of Portsmouth to 1.52 mi NE of Portsmouth
- Cause
- Heavy Rain
- Property damage
- $3.0 million
- Reported by
- Law Enforcement
- Coordinates
- 36.841, -76.352
Heavy rain caused an extended period of significant flooding across much of the city. Numerous roads were impassable or closed for several days, and many homes and businesses were impacted.
Flood, Hampton (C)
- When
- October 8, 7:00 PM EST to October 9, 1:00 PM EST
- Where
- Hampton (C) County, 4.75 mi SW of Hampton to 5.99 mi NNE of Ft Monroe
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Law Enforcement
- Coordinates
- 36.975, -76.415
Heavy rain caused an extended period of significant flooding across much of the county. Numerous roads were impassable or closed for two days, and many homes and businesses were impacted.
Flood, York
- When
- October 8, 7:00 PM EST to October 9, 1:00 PM EST
- Where
- York County, 2.7 mi NNW of Lackey to 3.18 mi E of Messick
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 37.266, -76.569
Heavy rain caused an extended period of significant flooding across much of the county. Numerous roads were impassable or closed for two days, and many homes and businesses were impacted.
Flood, Newport News (C)
- When
- October 8, 7:00 PM EST to October 9, 1:00 PM EST
- Where
- Newport News (C) County, 2.32 mi W of Lee Hall to 0.38 mi N of Lee Hall
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 37.201, -76.622
Heavy rain caused an extended period of significant flooding across much of the county. Numerous roads were impassable or closed for two days, and many homes and businesses were impacted.
Flood, James City
- When
- October 8, 7:00 PM EST to October 9, 1:00 PM EST
- Where
- James City County, 4.24 mi NE of Grove to 1.77 mi NNE of Grove
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 37.289, -76.610
Heavy rain caused an extended period of significant flooding across portions of the county. Numerous roads were impassable or closed for two days, and several homes and businesses were impacted.
Flood, Virginia Beach (C)
- When
- October 8, 7:15 PM EST to October 13, 2:30 PM EST
- Where
- Virginia Beach (C) County, Cape Henry to 0.27 mi E of Munden
- Cause
- Heavy Rain
- Property damage
- $5.0 million
- Reported by
- Law Enforcement
- Coordinates
- 36.920, -76.000
Heavy rain caused an extended period of significant flooding across much of the county. Numerous roads were impassable or closed for several days, and many homes and businesses were impacted.
Flood, Sussex
- When
- October 9, 2:00 PM EST to October 12, 5:15 PM EST
- Where
- Sussex County, Grizzard to 1.46 mi ESE of Jarratt
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 36.720, -77.430
Heavy rain caused an extended period of significant flooding across portions of the county. Numerous roads were impassable or closed for several days, and some homes and businesses were impacted.
Flood, Surry
- When
- October 10, 5:45 AM EST to October 12, 5:15 PM EST
- Where
- Surry County, 5.33 mi S of Dendron to 3.71 mi W of Dendron
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 36.973, -76.943
Heavy rain caused an extended period of significant flooding across portions of the county. Numerous roads were impassable or closed for several days, and some homes and businesses were impacted.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in North Carolina, October 8 to 13, 201616 deaths · $862 million · EF0 · 74 events
- Hurricane and Tropical Storm in North Carolina, October 8 to 17, 20166 deaths · $110 million · 51 events
- Hurricane and Tropical Storm in North Carolina, October 8 to 13, 20167 deaths · 1 injured · 57 events
- Hurricane and Tornado in South Carolina, October 8 to 25, 20165 deaths · $241 million · EF0 · 47 events
- Coastal Flood in Virginia, October 8 to 9, 20161 death · $100,000 · 10 events
- Flash Flooding in North Carolina, October 8 to 9, 20161 death · 9 events
- Rip Current in Texas, October 8, 20161 death · 1 event
- Flash Flood and Hail in Arizona, October 8 to 9, 2016$6.2 million · 2.5 in hail · 2 events
- Flooding in North Carolina, October 8 to 13, 2016$4.2 million · 9 events
- Flood in North Carolina, October 8 to 13, 2016$5.0 million · 1 event
- High Wind in North Carolina, October 8 to 9, 2016$900,000 · 61 kt wind · 7 events
- Flooding in Virginia, October 8 to 11, 2016$1.0 million · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664234, 664235, 664239, 664240, 664242, 664243, 664231, 664232, 664233, 664346, 664347, 664350, 664352, 664344, 664355, 664356.